Iron Pill-Induced Gastropathy in Elderly Patients: A Case Series Report
anemia, iron supplements, gastric erosion, ulcer, ferrous sulfate, intravenous liquid iron, stomach diseases
Digestive System Diseases | Gastroenterology | Hemic and Lymphatic Diseases | Internal Medicine | Therapeutics
Introduction: Iron deficiency anemia is a global health problem with an estimated two billion cases worldwide. Oral iron supplementation is considered the first line treatment. However, recent studies favor the use of short-term IV iron especially in patients with drug tolerance and efficacy concerns. In this report, we present three cases of iron pill gastropathy in patient's whose clinical courses were complicated by gastric erosion, ulcer or gastrointestinal (GI) bleeding. All of our patients had a history of iron deficiency anemia and were being treated with oral ferrous sulfate.
Case Description/Methods: The first case involved a 72-year-old male with multiple comorbidities was admitted to the hospital for an NSTEMI. Initial labs revealed severe microcytic anemia (Table 1). He denied any hematemesis, melena, or hematochezia. During his hospital stay, he underwent an EGD which showed several erosions in the antrum with no active hemorrhage or visible vessels. Biopsy taken from the erosions demonstrated reactive gastritis with chronic inflammation and focal pigmented deposits stained positive with iron dye. After establishing the diagnosis iron gastropathy, the patient was transitioned to IV iron. In a second case, an 81-year-old male presented with a three-day history of abdominal pain associated with nausea and vomiting. The patient was started on proton pump inhibitors, IV hydration, and antiemetics for suspected acute gastritis with complete resolution of the symptoms. Severe anemia on initial labs prompted an EGD, which showed a superficial ulcer in the gastric body with a caustic appearance. Microscopically, focal iron deposits were remarkable in the area of erosions and were consistent with iron gastritis. Lastly, an over-90-year-old female presented with acute shortness of breath. Initial labs revealed worsening iron deficiency anemia. An EGD showed erosions within the gastric body with mild superficial gastritis. Microscopically, biopsied erosions showed yellow deposits within the mucosa, which stained positive for iron.
Discussion: Iron pill gastropathy is an underrecognized condition particularly in the elderly. The liquid form of oral iron has been shown to be less toxic to the gastric mucosa compared to the tab formulation. Transition to liquid or IV iron should be considered in patients with iron gastropathy as use of iron pills can lead to gastric erosions, ulcers, and GI bleeding, which can worsen the underlying anemia and result in cardiovascular symptoms related to severe anemia.
Publisher or Conference
Comba I, et al. P1780 - Iron Pill-Induced Gastropathy in Elderly Patients: A Case Series Report. Poster presented at: American College of Gastroenterology Annual Scientific Meeting; October 25-30, 2019; San Antonio, TX.